Winter Weather, Perry
- When
- February 3, 12:00 AM CST to 4:00 AM CST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
A fast-moving disturbance in the upper levels of the atmosphere raced southeast from the Dakotas across the Lower Ohio Valley. A burst of moderate to heavy snow accompanied this system, producing one to two inches of snowfall within a couple of hours.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A fast-moving disturbance in the upper levels of the atmosphere raced southeast from the Dakotas across the Lower Ohio Valley. A burst of moderate to heavy snow accompanied this system, producing one to two inches of snowfall within a couple of hours. Visibility was reduced to one-quarter to one-half mile. The accumulating snow occurred along and northeast of a line from Pinckneyville to Harrisburg to Shawneetown. Specific snowfall amounts included 2 inches in Du Quoin, Herrin, and Harrisburg, 1.5 inches in Mount Vernon, and 1 inch in Fairfield. There was a small pocket of 3 to 4 inches of snow on the west side of Rend Lake in southwest Jefferson and northwest Franklin Counties. Roads were snow-covered and slippery, especially secondary roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 11:47 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1147 PM CST SAT FEB 2 2013 .UPDATE... THE SHORT TERM SECTION HAS BEEN UPDATED BELOW && .NEAR TERM...(TONIGHT) ISSUED AT 1016 PM CST SAT FEB 2 2013 UPDATED FORECAST FOR TONIGHT TO INCREASE SNOW CHANCES...EXCEPT OVER THE OZARK FOOTHILLS OF SOUTHEAST MO. CURRENT RADAR AND OBSERVATIONS INDICATE A STEADY SE PROGRESSION OF LIGHT SNOW SOUTHEAST TOWARD THE FA...TO IMPACT MAINLY THE CENTRAL AND NE SECTIONS OF THE FA BETWEEN MIDNIGHT AND JUST PRIOR TO DAYBREAK. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED TO ADDRESS THIS AS WELL. .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 320 PM CST SAT FEB 2 2013 A FAST NORTHWEST FLOW PATTERN WILL PERSIST THROUGH THE SHORT TERM. PERTURBATIONS RIPPLING THROUGH THE LARGE SCALE FLOW PATTERN WILL RESULT IN A COUPLE OF CHANCES FOR PRECIPITATION...ONE TONIGHT AND THE OTHER MONDAY INTO MONDAY EVENING. THE FIRST POTENTIAL PRECIPITATION EPISODE COMES TONIGHT...MAINLY AFTER MIDNIGHT...AS A CLIPPER SYSTEM ZIPS SOUTHEASTWARD FROM THE UPPER MIDWEST INTO THE OHIO VALLEY. FORECAST TEMPERATURE PROFILES ARE CERTAINLY COLD ENOUGH TO SUPPORT ALL SNOW WHERE PRECIPITATION DOES OCCUR. THE BEST CHANCE FOR PICKING UP A FEW TENTHS OF AN INCH OF LIGHT SNOW WILL BE OVER THE WABASH VALLEY AND EVANSVILLE TRI- STATE AREA...TAPERING TO ONLY TRACE AMOUNTS FURTHER SOUTH. MUCH OF SOUTHEAST MISSOURI AND FAR SOUTHWEST KENTUCKY WILL LIKELY REMAIN PRECIPITATION FREE. IN THE WAKE OF THIS INITIAL SYSTEM...DRY CONDITIONS ARE EXPECTED SUNDAY AND SUNDAY NIGHT AS HIGH PRESSURE BUILDS IN. THE SECOND WEATHER MAKER OF INTEREST WILL DROP FROM THE NORTHERN PLAINS INTO THE MISSOURI VALLEY BY MONDAY MORNING...THEN SLIDE EAST ACROSS THE OHIO VALLEY THROUGH MONDAY NIGHT. DEEP LAYERED MOISTURE AND LIFT WITH THIS SYSTEM ARE MORE ROBUST...SO CORRESPONDING RAIN CHANCES WERE RAISED TO EITHER HIGH CHANCE OR LOW END LIKELY ACROSS THE ENTIRE REGION. TOTAL PRECIPITATION POTENTIAL WITH THIS SYSTEM APPEARS TO BE CONFINED TO ABOUT A TENTH OF AN INCH. THIS EVENT LOOKS TO BE ENTIRELY RAIN AS BOUNDARY LAYER TEMPERATURES WILL BE TOO WARM TO SUPPORT SNOW. ANY LINGERING RAIN WILL TAPER OFF MONDAY EVENING OVER EASTERN COUNTIES AS A COLD FRONT MOVES THROUGH. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 320 PM CST SAT FEB 2 2013 THE MODELS ARE IN REASONABLE AGREEMENT IN THE LARGER SCALE FEATURES THROUGH THE PERIOD...BUT WILL NEED MORE TIME TO GET THE DETAILS ALIGNED. A GENERAL SHIFT FROM CYCLONIC FLOW ALOFT TUESDAY TO A DIRTY ZONAL FLOW BY THE END OF THE DAY WEDNESDAY IS FORECAST. THE ECMWF AND GFS BOTH ADVERTISE MULTIPLE IMPULSES AT DIFFERENT LATITUDES...WHICH WILL BE DIFFICULT FOR THE MODELS TO RESOLVE WITH ANY ACCURACY THIS FAR OUT. THE MODELS TO VARYING DEGREES TRY TO AMPLIFY A DISTURBANCE ACROSS THE UPPER MIDWEST INTO THE GREAT LAKES THURSDAY AND THURSDAY NIGHT. THIS WILL PUSH A COLD FRONT THROUGH THE AREA. A DECENT CHANCE OF SHOWERS WILL ACCOMPANY THE FRONT THURSDAY AFTERNOON AND EVENING. THE PRECIPITATION SHOULD PUSH OUT OF THE AREA BEFORE SUB/NEAR-FREEZING TEMPERATURES MOVE IN BEHIND THE FRONT. THE ECMWF AND GEM ARE QUITE WET WITH THE FRONT...BUT THE GFS HAS BEEN CONSISTENTLY DRY. GIVEN THAT MOST OF THE UPPER SUPPORT SHOULD BE WELL NORTH AND MOISTURE RETURN WILL BE MEAGER AT BEST...IT MAY BE ONTO SOMETHING. FRIDAY SHOULD BE DRY...WITH SURFACE HIGH PRESSURE AND A MODEST SHORT WAVE RIDGE ALOFT OVER THE REGION. THE ECMWF AND GFS AGREE THAT SOUTHWEST FLOW ALOFT WILL RETURN TO THE AREA FRIDAY NIGHT AND SATURDAY. THE MODELS DISAGREE IN HOW FAST TO BRING MOISTURE BACK ACROSS THE AREA FRIDAY NIGHT AND SATURDAY. THE 12Z RUNS KEEP THE AREA DRY FRIDAY NIGHT...AND THEN ADVERTISE SCATTERED WARM ADVECTION SHOWERS ACROSS THE AREA SATURDAY. THE COVERAGE SHOULD INCREASE SATURDAY NIGHT AS A STORM SYSTEM LIFTS NORTHEAST THROUGH THE CENTRAL PLAINS. BOTH MODELS HAVE NEGATIVE SHOWALTER INDICES THROUGHOUT THE AREA SATURDAY NIGHT...SO INTRODUCED A SLIGHT CHANCE OF THUNDER. ADDED IT TO THE SOUTHWEST THIRD OF THE AREA SATURDAY AS WELL. IT SHOULD BE QUITE MILD THROUGH THE PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1141 PM CST SAT FEB 2 2013 SINCE THE 00Z TAF ISSUANCE...HAVE MADE A COUPLE OF REVISIONS TO SPEED UP THE ONSET OF SNOW OVER KEVV/KOWB BY AT LEAST THREE HOURS. DROPPED THE VISIBILITY AT KEVV CLOSER TO THREE STATUTE MILES DUE TO THE SNOW. OTHERWISE...LITTLE IN THE WAY OF SIGNIFICANT CHANGES FOLLOWING THE PASSAGE OF THE SNOW AND THE ONSET OF COLD AIR STRATOCUMULUS. ADDED AN EXTRA PERIOD AT THE END OF THE FORECAST TO HANDLE WIND CHANGES SUNDAY EVENING. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...RS/RJP LONG TERM....DRS AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 340 PM CST SAT FEB 2 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 340 PM CST SAT FEB 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF LIGHT SNOW TONIGHT...MAINLY NORTH OF A LINE FROM CARBONDALE ILLINOIS TO HOPKINSVILLE KENTUCKY. ACROSS THE WABASH VALLEY AND EVANSVILLE TRI-STATE...A DUSTING OF SNOW MAY ACCUMULATE ON GRASSY AND ELEVATED SURFACES. IMPACTS TO TRAVEL SHOULD BE MINIMAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CST SAT FEB 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM TORNADO 8 S HOPKINSVILLE 36.74N 87.49W
01/30/2013 CHRISTIAN KY NWS STORM SURVEY
AN EF1 TORNADO TOUCHED DOWN 8 MILES SOUTH OF HOPKINSVILLE
ALONG U.S. HWY 41A AND TRAVELED NORTHEAST FOR 6.5 MILES
TO PEMBROKE ROAD. THE TORNADO HAD ESTIMATED PEAK WINDS OF
105 MPH WITH AN AVERAGE PATH WIDTH OF 175 YARDS. HUNDREDS
OF TREES WERE SNAPPED OR UPROOTED. ONE GRAIN BIN WAS
BLOWN 150 FEET. SEVERAL BARNS OR SHEDS WERE LEVELED. AT
LEAST 2 DOZEN POWER POLES WERE BROKEN ALONG LONG POND
ROAD AND PEMBROKE ROAD. SEVERAL HOMES RECEIVED MAINLY
MINOR ROOF DAMAGE.
&&
RICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CST SAT FEB 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM DOWNBURST 4 E HOPKINSVILLE 36.85N 87.42W
01/30/2013 CHRISTIAN KY NWS STORM SURVEY
A SWATH OF DAMAGE AVERAGING 300 YARDS WIDE EXTENDED FROM
4 MILES EAST OF HOPKINSVILLE TO 8 MILES EAST OF
HOPKINSVILLE LEVELING OR HEAVILY DAMAGING A COUPLE BARNS
AND OTHER FARM STRUCTURES. DOZENS OF TREES WERE UPROOTED.
PEAK WINDS WERE ESTIMATED AT 95 MPH.
&&
RICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
929 PM CST SAT FEB 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM DOWNBURST 3 NW ALLEGRE 36.96N 87.26W
01/30/2013 TODD KY NWS STORM SURVEY
A PATH OF DAMAGE AVERAGING 1/3 MILE WIDE EXTENDED FROM 3
MILES NORTHWEST OF ALLEGRE TO 1 MILE NORTHEAST OF PENROD.
PEAK WINDS WERE ESTIMATED AT 110 MPH. A FEW THOUSAND
TREES WERE UPROOTED. NUMEROUS BARNS AND OTHER SHEDS WERE
LEVELED OR HEAVILY DAMAGED. SEVERAL HOMES AND OTHER
BUILDINGS HAD ROOFS,INCLUDING DECKING,PARTIALLY REMOVED.A
COUPLE RECEIVED WALL DAMAGE TO ATTACHED GARAGES. MANY
OTHERS RECEIVED MINOR DAMAGE INCLUDING PARTIAL SHINGLE
REMOVAL AND SIDING DAMAGE.
&&
RICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 PM CST SAT FEB 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TORNADO 2 SE ROSEWOOD 37.08N 86.99W
01/30/2013 MUHLENBERG KY NWS STORM SURVEY
THE EF2 TORNADO BEGAN 2 MILES SOUTHEAST OF ROSEWOOD OR
4.5 MILES SOUTHWEST OF PENROD AND ENDED IN PENROD. PEAK
WINDS WERE ESTIMATED AT 120 MPH. THE AVERAGE PATH WIDTH
WAS 275 YARDS. ONE HOME HAD LARGE PORTIONS OF THE ROOF
STRUCTURE REMOVED, INCLUDING RAFTERS. SEVERAL OTHER HOMES
RECEIVED PARTIAL SHINGLE REMOVAL,SIDING DAMAGE OR PORCHES
DESTROYED. TWO MOBILE HOMES WERE COMPLETELY DESTROYED.
HUNDREDS OF TREES WERE SNAPPED OR UPROOTED.
&&
RICKSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1006 PM CST SAT FEB 2 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ002>022-MOZ076-086-087- 111-112-030700- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT- MISSISSIPPI- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY... MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON... MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN... GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU... SIKESTON...CHARLESTON 1006 PM CST SAT FEB 2 2013 ...LIGHT SNOW TO MOVE ACROSS THE QUAD STATE AREA OVERNIGHT... A WIDESPREAD AREA OF LIGHT SNOW CONTINUES TO MOVE ACROSS EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS AROUND 10 PM CST. THE LEADING EDGE OF THIS BAND OF SNOW WILL REACH NEAR THE INTERSECTION OF INTERSTATES 57 AND 64 IN SOUTHERN ILLINOIS BETWEEN 1045 PM AND 11 PM CST...MOVING NEAR A LINE FROM EVANSVILLE INDIANA AND CARBONDALE ILLINOIS AROUND 1230 AM CST. THE MAJORITY OF THE SNOW WILL LIKELY FALL ALONG AND NORTH OF A LINE FROM CARBONDALE ILLINOIS...SMITHLAND AND HOPKINSVILLE KENTUCKY OVERNIGHT...COVERING PARTS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. IN THIS AREA...SNOWFALL AMOUNTS BETWEEN ONE QUARTER TO THREE QUARTERS OF AN INCH WILL BE POSSIBLE. SOUTH OF THIS LINE...A TRACE TO UP TO A TENTH OF AN INCH OF SNOW MAY BE POSSIBLE. THE MAJORITY OF THE SNOWFALL WILL LIKELY OCCUR BETWEEN 11 PM AND 5 AM CST. IF YOU ARE PLANNING TRAVEL OVERNIGHT...BE WATCHFUL FOR CHANGES IN VISIBILITY ON THE ROAD DUE TO THE SNOW. IN HEAVIER SNOW BANDS...VISIBILITY DUE TO THE SNOW MAY DROP TO LESS THAN A MILE AT TIMES. DRIVE WITH CAUTION. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CST SAT FEB 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TORNADO 6 NE DONIPHAN 36.68N 90.75W
01/29/2013 RIPLEY MO EMERGENCY MNGR
AN EF1 TORNADO TOUCHED DOWN 6 MILES NORTHEAST OF DONIPHAN
ABOUT 1 MILE SOUTH OF CO. ROAD K-1. TWO HOUSES SUSTAINED
ROOF DAMAGE INCLUDING PARTIAL LOSS OF RAFTERS. A PORCH
WAS LIFTED OVER A HOUSE AND A SMALL BOAT WAS BLOWN
APPROXIMATELY 150 FEET. APPROXIMATELY 30 LARGE TREES WERE
SNAPPED OR UPROOTED. THE TORNADO PATH WAS APPROXIMATELY
125 YARDS WIDE AND 1/3 MILE LONG. PEAK WINDS WERE
ESTIMATED AT 100 MPH.
&&
RICKSThe national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433007, 433008, 433009, 433011, 433012, 433013, 433014, 433015, 433016, 433017, 433026.